Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Lincoln, IL

March 14, 2024Clay County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 14, 2024, 8:02 PM CDT for Clay County, Richland County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 8:02 PM CDT (01:02 UTC)
Expired
Mar 14, 2024, 8:43 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 62 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WUUS53 KILX 150102
SVRILX
ILC025-159-150200-
/O.NEW.KILX.SV.W.0039.240315T0102Z-240315T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
802 PM CDT Thu Mar 14 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Richland County in southeastern Illinois...
  Southern Clay County in south central Illinois...

* Until 900 PM CDT.

* At 802 PM CDT, a severe thunderstorm was located over Flora, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Clay City and Noble around 810 PM CDT.
  Olney Noble Airport around 815 PM CDT.
  Olney around 820 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM CDT for south central
and southeastern Illinois.

&&

LAT...LON 3857 8814 3860 8816 3861 8865 3875 8861
      3885 8813 3885 8791 3857 8791
TIME...MOT...LOC 0102Z 256DEG 37KT 3866 8843 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bumgardner
4 follow-up statements
426 
WWUS53 KILX 150118
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
818 PM CDT Thu Mar 14 2024

ILC025-159-150200-
/O.CON.KILX.SV.W.0039.000000T0000Z-240315T0200Z/
Richland-Clay-
818 PM CDT Thu Mar 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR RICHLAND AND SOUTHEASTERN CLAY COUNTIES...

At 818 PM CDT, a severe thunderstorm was located over Noble, or 7
miles west of Olney, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Olney and Olney Noble Airport around 825 PM CDT.

Other locations impacted by this severe thunderstorm include Calhoun,
Dundas, and Claremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for south central
and southeastern Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 8814 3860 8816 3861 8843 3880 8833
      3885 8813 3885 8791 3857 8791
TIME...MOT...LOC 0118Z 256DEG 37KT 3870 8822 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Deubelbeiss
927 
WWUS53 KILX 150132
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
832 PM CDT Thu Mar 14 2024

ILC025-150141-
/O.CAN.KILX.SV.W.0039.000000T0000Z-240315T0200Z/
Clay-
832 PM CDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Illinois.

&&

LAT...LON 3857 8814 3860 8816 3863 8814 3873 8817
      3880 8809 3885 8791 3857 8791
TIME...MOT...LOC 0131Z 243DEG 44KT 3869 8799 

$$

ILC159-150200-
/O.CON.KILX.SV.W.0039.000000T0000Z-240315T0200Z/
Richland-
832 PM CDT Thu Mar 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR RICHLAND COUNTY...

At 831 PM CDT, a severe thunderstorm was located over mainly rural 
areas of Richland and Lawrence Counties, moving northeast at 50 mph. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
Richland County, including the following locations... Calhoun and
Claremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 8814 3860 8816 3863 8814 3873 8817
      3880 8809 3885 8791 3857 8791
TIME...MOT...LOC 0131Z 243DEG 44KT 3869 8799 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bumgardner
616 
WWUS53 KILX 150133
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
833 PM CDT Thu Mar 14 2024

ILC159-150200-
/O.CON.KILX.SV.W.0039.000000T0000Z-240315T0200Z/
Richland-
833 PM CDT Thu Mar 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR RICHLAND COUNTY...

At 832 PM CDT, a severe thunderstorm was located over Olney, moving
east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
Richland County, including the following locations... Calhoun,
Dundas, and Claremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 8814 3860 8816 3885 8813 3885 8791
      3857 8791
TIME...MOT...LOC 0132Z 256DEG 37KT 3874 8804 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Deubelbeiss
337 
WWUS53 KILX 150143
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
843 PM CDT Thu Mar 14 2024

ILC159-150153-
/O.CAN.KILX.SV.W.0039.000000T0000Z-240315T0200Z/
Richland-
843 PM CDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Illinois.

&&

LAT...LON 3857 8814 3860 8816 3885 8813 3885 8791
      3857 8791
TIME...MOT...LOC 0142Z 256DEG 37KT 3877 8789 

$$

Bumgardner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:33 PM CDT, 6 hours 29 minutes earlier. Its key messages:

  • Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms.
  • Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation.
Area forecast discussion, Mar 14, 1:33 PM CDT, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
133 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Scattered severe thunderstorms late this afternoon and evening,
  mainly south of a Jacksonville to Danville line. Large hail,
  damaging winds, and a few tornadoes could occur with these
  storms.

- Much cooler weather after a cold frontal passage late Saturday
  afternoon and Saturday evening. Hard freeze likely Sunday night
  and Monday night may harm any tender emerging vegetation.

&&

.DISCUSSION...
Issued at 132 PM CDT Thu Mar 14 2024

Subsidence/capping from this morning's convection is still evident
on visible satellite where skies are clear over much of the
northern/eastern CWA. However, destabilization is beginning to
work east from west central IL where an agitated cu field is
expanding. This is occuring ahead of a cold front which stretches
southwest from low pressure over northeast IL back along the IL
River Valley. Output from latest convective allowing models,
including experimental Warn on Forecast, continues to show deep
convection becoming established near the I-72 corridor between
2-3 pm. The environment will be characterized by strong deep
layer shear, courtesy of a 70-80 kt 500 mb jet streak overhead,
and moderate instability with mixed layer CAPE > 2000 J/kg.
Initially these storms should pose a significant hail risk. Veered
boundary layer winds ahead of the front lead to long, straight
hodographs. Thus a low (non-zero) tornado threat will exist owing
to the strong deep layer shear and potential mesoscale influence
of outflow/differential heating boundaries. Upscale growth into
line segments and clusters is expected late afternoon/early
evening over east central and southeast IL. Large hail and
damaging winds will be the primary risks, but a few tornadoes will
be possible, especially where multiple cell/boundary interactions
occur. The severe risk should diminish over our southeast
counties after 9 pm. Another aspect of these storms will be very
heavy rainfall rates, given Pwats near 90% of climatology and the
strongly forced convection. Fast storm motions would tend to limit
a widespread flood risk, but any training of more intense
convection will lead to a localized flash flood threat.

Behind the front, north winds and low clouds will overspread the
region from the north this evening and overnight. Cold advection
is not overly strong, so we are looking for mid/upper 50s highs on
Friday.

A dry cold front is forecast to cross the region late Saturday
afternoon and evening. Much stronger cold advection and gusty
northwest winds will dominate the region behind this front. 850 mb
temps plunge as low as -10C late Sunday to early Monday. This sets
us up for a hard freeze (mid 20s lows) both Sunday night and
Monday night.

25

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1222 PM CDT Thu Mar 14 2024

Cold front was located over far northwest IL early this afternoon
and will track southeast across all central IL terminals by 00z.
MVFR ceilings will move in behind the front, possibly dropping to
IFR at times overnight. Confidence was not high enough to include
IFR at this issuance. Scattered TSRA are expected to develop
ahead of the front mid/late afternoon near the I-72 corridor.
There is a low chance that a storm will impact a terminal so
included PROB30 for KSPI-KDEC-KCMI 20z-23z. If a storm does impact
a terminal variable/gusty wind, hail, and brief IFR conditions
will occur. South to south southwest winds will be gusty this
afternoon, veering northwest behind the frontal passage.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 14, 3:38 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
338 PM CDT Thu Mar 14 2024

ILZ027>031-036>038-152045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
338 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ040>057-061>063-066>068-071>073-152045-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
338 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Another round of scattered thunderstorms will develop after 2pm.
Some of these storms will become severe, capable of producing very
large hail greater than two inches in diameter. Sporadic downburst
wind signatures and a tornado or two will also be possible through
10pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed.

Expected storm motion is toward the east-north-east around 45 mph.

MJA

In the hours before

Local storm report, Mar 14, 5:27 PM CDT, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
527 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             Taylorville             39.55N 89.30W
03/14/2024  M1.25 inch       Christian          IL   Trained Spotter

            Measured half dollar hail east side of
            Taylorville from a trained spotter.

&&

RD
Local storm report, Mar 14, 5:51 PM CDT, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
551 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Hail             5 NW Assumption         39.58N 89.11W
03/14/2024  M1.25 inch       Christian          IL   Public

            relayed via social media post.

&&
Local storm report, Mar 14, 6:24 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
624 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             Oconee                  39.29N 89.11W
03/14/2024  M1.25 inch       Shelby             IL   Broadcast Media

            Delayed report from WCIA broadcast
            meteorologist of half dollar hail in Oconee.

&&

RD
Local storm report, Mar 14, 6:41 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
641 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Funnel Cloud     1 NE Neoga              39.33N 88.44W
03/14/2024                   Cumberland         IL   Trained Spotter

            Funnel cloud spotted to the west of the
            Neoga exit on I-57, north of Neoga.

&&

RD
Local storm report, Mar 14, 7:25 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
725 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Funnel Cloud     5 SW Louisville         38.72N 88.57W
03/14/2024                   Clay               IL   Public

            ESDA coordinator relayed a delayed report
            from public of a funnel cloud moving NE 5
            miles SW of Louisville.

&&

RD
Local storm report, Mar 14, 7:30 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
730 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Funnel Cloud     5 SW Louisville         38.72N 88.57W
03/14/2024                   Clay               IL   Public

            Corrects previous funnel cloud report from 5
            SW Louisville. ESDA coordinator relayed a
            delayed report from public of a funnel cloud
            moving NE 5 miles SW of Louisville.

&&

RD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:01 PM CDTTornado WarningILXClay29 min
Mar 14, 7:12 PM CDTTornado WarningILXClark48 min
Mar 14, 7:22 PM CDTFlash Flood WarningILXClark, Edgar3 hr
Mar 14, 7:25 PM CDTTornado WarningILXClay, Jasper, Richland50 min
Mar 14, 8:15 PM CDTSevere Thunderstorm WarningILXLawrence, Richland60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.